The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
The National Patient Safety Goals (NPSGs) are one of the major methods by which The Joint Commission establishes standards for ensuring patient safety in all health care settings. In order to ensure health care facilities focus on preventing major sources of patient harm, The Joint Commission regularly revises the NPSGs based on their impact, cost, and effectiveness. Major focus areas include promoting surgical safety and preventing hospital-acquired infections, medication errors, inpatient suicide, and specific clinical harms such as falls and pressure ulcers. The 2023 goals are now available.
The medication-use process is highly complex with many steps and risk points for error, and those errors are a key target for improving safety. This Library reflects a curated selection of PSNet content focused on medication and drug errors. Included resources explore understanding harms from preventable medication use, medication safety...
Pedersen CA, Schneider PJ, Ganio MC, et al. Am J Health Syst Pharm. 2020;77:1026-1050.
This article describes results from the 2019 American Society of Health-System Pharmacists national survey regarding inpatient pharmacy practice. The authors note the increasing responsibilities placed on pharmacists and their role in addressing the opioid crisis, adopting intravenous workflow technologies, and leveraging clinical decision support tools to improve medication administration safety.
Computerized provider order entry systems ensure standardized, legible, and complete orders, and—especially when paired with decision support systems—have the potential to sharply reduce medication prescribing errors.
Ottawa, ON: Canadian Agency for Drugs and Technologies in Health; 2016.
Use of medication administration technologies can reduce transcription errors. This review examined computerized order entry systems, barcode medication administration systems, and other tools that can prevent medication transcription errors.
Transitions in care between inpatient and outpatient settings are an increasing concern for patient safety. Reporting on a fatal medication error that was missed by a patient's pharmacist and home health nurses, this newspaper article discusses various risks associated with hospital-to-home transitions such as insufficient case management and communication.
South DA, Skelley JW, Dang M, et al. Hosp Pharm. 2015;50:118-24.
This observational study compared error detection rates for medication transcription errors between a hospital's formal reporting system and a passive error identification mechanism embedded in ordering software. As with prior studies of incident reporting systems, the formal reporting mechanism identified fewer errors than electronic surveillance, emphasizing the need to build error detection into technology platforms.
Abramson EL, Bates DW, Jenter C, et al. J Am Med Inform Assoc. 2012;19:644-8.
This study, one of the first to analyze prescribing errors in community primary care practices, found a remarkably high rate of errors. Nearly one in four prescriptions contained at least one error in dosing, frequency, or patient instructions, and a startling proportion of prescriptions had illegibility errors as well. Computerized provider order entry (CPOE) could have prevented a large proportion of these errors, and recent studies have shown that CPOE can decrease prescribing errors in community-based office practices. A Patient Safety Primer discusses outpatient medication prescribing errors and other pressing safety issues in outpatient practice.
Piazza G, Nguyen TN, Cios D, et al. Am J Med. 2011;124.
Warfarin and other anticoagulant medications place patients, especially elderly ones, at high risk of adverse drug events (ADEs) due to their narrow therapeutic window. This retrospective analysis of anticoagulant-related ADEs at an academic medical center identified the underlying cause of these events and found evidence that a large proportion should be preventable. More than two-thirds of anticoagulant-related ADEs were attributable to medication errors, usually at the medication administration stage. A large proportion of the errors were ascribed to incorrect transcription of orders. The persistent incidence of transcription errors in this study is especially surprising given that the hospital in question already had a computerized provider order entry (CPOE) system. Fully electronic closed-loop medication systems, which integrate CPOE, barcoding, and electronic medication administration records, hold promise as a means of reducing both transcribing and administration errors.
Hartel MJ, Staub LP, Röder C, et al. BMC Health Serv Res. 2011;11:199.
Illegible handwriting has been cited as a major factor in several high-profile medication prescribing errors. This Swiss study found that the majority of handwritten prescriptions were considered "bad or unreadable," and more than half of the medication errors in this study were ascribed to transcribing errors attributable to poor handwriting.
Poon EG, Keohane CA, Yoon CS, et al. New Engl J Med. 2010;362:1698-1707.
Information technology solutions have proven effective at reducing some types of medication errors. For example, computerized provider order entry (CPOE) can reduce errors at the prescribing and transcription stages. Barcoding of medications has been advocated as a means of reducing medication administration errors; although some studies have found success, others have noted unintended consequences. This study tested a closed-loop system that combined CPOE, barcoding, and an electronic medication administration record in an academic medical center and found that the system significantly reduced administration errors as well as potential adverse drug events. The authors note that significant changes in workflow were necessary to achieve these results and caution that successful use of this technology requires considerable attention to development and implementation.
This monthly column highlights an initiative to introduce safer device connectors to prevent spinal and epidural medications from being delivered intravenously, discusses the value of independent double-checks, and shares thoughts on the 35th anniversary of this column.
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.